MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA VARIABLE SELF-DRILLING SCREW DIAM. 4X14MM (2X); SCREW FOR SPINAL FIXATION

MEDACTA INTERNATIONAL SA VARIABLE SELF-DRILLING SCREW DIAM. 4X14MM (2X); SCREW FOR SPINAL FIXATION
Catalog Number 03.70.016
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Date of Event 09/04/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The patient is a smoker.On 15 september 2017 the medical affairs director performed a clinical evaluation and commented as follows: 8 months after anterior cervical stabilization the patient complains of pain.At revision surgery, some screws are found to be broken and the two intervertebral cages loose.The absence of fusion is a possible adverse event that may take place in such kind of surgery.If fusion does not occur and movement is preserved, the vertebral screws are likely to break.The cause for this lack of fusion cannot be determined with the information at hand.On 15 september 2017 the r&d project manager performed a preliminary investigation based on the available pictures, and commented as follows: based on the picture provided it is very difficult to see if fusion took place.However, the surgeon was able to implant 2x 1mm higher cages almost 10 month after the primary surgery.This is a strong indication that fusion didn't take place.A solid fusion in the cervical spine usually take place after 3 months.The non or delayed union is for a high probability the source for the inplant failure.Batch review performed on 02 october 2017.Lot 1620210: (b)(4) items manufactured and released on 04 july 2016.Expiration date: 2021-06-19.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Mecta-c cervical interbody fusion device "dome shaped" tipeek size 12x14x5 l5°, code 03.28.702, lot.144006 (k142744) lot 144006: (b)(4) items manufactured and released on 26 february 2015.Expiration date: 2020-01-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.On 03 october 2017, the r&d project manager performed a visual inspection of the retrieved items and commented as follows: during the visual inspection it was observed that three out of six screws were broken off in the mid part of the shaft.Both the top and bottom footprint of the cages was free of anatomical tissue.It is most likely that the delay and/or the non-fusion of the cages generated potential stresses in the cross section of the screws.The mechanical behaviour of the screws in term of mechanical resistance, was successfully tested during the validation phase to prove can resist the expected physiological load : torsional and compression tests were performed on the final plate-screw construct to investigate about potential failure.All the tests were performed according to the standards in force.
 
Event or Problem Description
The patient came in complaining of cervical pain.Bone scan and ct scan were taken, and the results showed 2 broken screws on c5 and bone scan is positive on c5-c6.10 months after primary the surgeon decided to revise the patient.3 of the 6 plate screws implanted in primary were found broken (2 in c5 and 1 in c7).It was impossible to remove three screws distal part that remained in the patient.The two cages were migrated.It was not possible for the surgeon to implant a new cervical plate.The surgery was completed successfully by inserting 2 new mecta-c cages 1 mm thicker than the explanted.The surgeon commented that fusion was difficult to be evaluated with the tantalum markes.

Brand Name
VARIABLE SELF-DRILLING SCREW DIAM. 4X14MM (2X)
Common Device Name
SCREW FOR SPINAL FIXATION
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6913762
Report Number3005180920-2017-00547
Device Sequence Number1408829
Product Code KWQ
UDI-Device Identifier07630030840005
UDI-Public07630030840005
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K140361
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2021
Device Catalogue Number03.70.016
Device Lot Number1620210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/04/2017
Initial Report FDA Received Date10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient Weight74